Dense Fog, Edwards
- When
- December 17, 3:00 AM CST to 12:00 PM CST
- Where
- Edwards forecast zone
- Reported by
- AWOS
- Coordinates
- 38.417, -88.053 (the zone’s center; the record gives no point)
Widespread dense fog formed, mainly along and north of a line from Pinckneyville to Benton to Carmi. The fog formed over snow-covered ground.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog formed, mainly along and north of a line from Pinckneyville to Benton to Carmi. The fog formed over snow-covered ground. Clear skies and light winds allowed temperatures to cool quickly over the snowpack, and visibilities fell below one-quarter mile after midnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 16, 11:06 PM CST, 3 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1106 PM CST SUN DEC 16 2007 .UPDATE...SOME PATCHY FREEZING FOG AND LOW STRATUS FORMED OVER SNOW COVERED AREAS OF SOUTHERN ILLINOIS LATE IN THE EVENING. FORECAST UPDATED TO ACCOUNT FOR THIS. ALTHOUGH TEMPS WERE ALREADY IN THE TEENS ALONG THE INTERSTATE 64 CORRIDOR...THE FORMATION OF STRATUS AND FOG SHOULD SLOW OR STOP THE TEMPERATURE DROP. SATURATED SURFACE LAYER SUGGESTS SOME FOG OR FROST WILL OCCUR AFTER MIDNIGHT. SOME POSSIBILITY EXISTS OF HEAVY GROUND FROST...EVIDENCED AS BLACK ICE ON ROADWAYS. THIS IS MOST LIKELY WHERE THE FREEZING FOG OCCURS IN SNOW COVERED AREAS. && PREVIOUS DISCUSSION /ISSUED 117 PM CST SUN DEC 16 2007/... .DISCUSSION... CLOUDS CONTINUED TO DECREASE IN COVERAGE EARLY THIS AFTERNOON. SNOW LINE WAS SEEN FROM ROUGHLY JACKSON MISSOURI TO HARRISBURG ILLINOIS TO PETERSBURG INDIANA. A WEAK SURFACE RIDGE WILL MOVE ACROSS THE FA TONIGHT. WITH LITTLE CLOUD COVER AND WINDS BECOMING LIGHT EXPECT COLD TEMPS. WILL USE COLDEST GFS MOS AS A BASELINE AND THEN UNDERCUT THOSE VALUES BY 3-5 DEGREES ACROSS AREAS WITH LINGERING SNOW COVER. A FAIR AMOUNT OF SUN IS EXPECTED MONDAY WITH WEAK SW RETURN FLOW EXPECTED. THIS SHOULD ALLOW TEMPS TO BE SEVERAL DEGREES WARMER THAN WHAT WE HAVE SO FAR TODAY. QUIET WX IS EXPECTED AGAIN MONDAY NIGHT. A SLIGHTLY STRONGER SW FLOW IS EXPECTED TUE WITH INCREASED CLOUD COVER. BOTH THE NAM AND GFS ARE SHOWING SCANT QPF WITH A COUPLE OF VERY SUBTLE WAVES TUE-WED. RIGHT NOW...GUIDANCE POPS ARE RATHER LOW...AND THE MODELS AREN/T PRODUCING MUCH. SO WILL HOLD ON INTRODUCING ANY SLIGHT CHC POPS. SUBSEQUENT SHIFTS MAY HAVE TO EVENTUALLY ADD SOME POPS WITH TIME. THE FLOW PATTERN IN THE LONG TERM WILL BE QUASI-ZONAL AND RELATIVELY PROGRESSIVE. THE MODELS FORECAST THE SOUTHERN BRANCH OF THE JET WILL REMAIN ESTABLISHED ACROSS THE GULF COAST REGION (H3 80-100KT) WITH A SERIES OF DISTURBANCES AND ASSOCIATED MAXIMA MOVING ACROSS THE MID CONUS. THE FIRST WAVE IS FORECAST TO MOVE ACROSS THE FA WEDNESDAY NIGHT PER A CONSENSUS OF THE LONG RANGE MODELS...WHICH ARE IN FAIR AGREEMENT. THE GFS MAY BE A TAD OVERDONE WITH RESPECT TO THE SHARPNESS OF THE TROF. NEVER THE LESS...HAVE RAISED POPS WEDNESDAY NIGHT AND KEPT WITH A SMALL THUNDER CHANCE DUE TO FORECAST STEEPENING LAPSE RATES / ELEVATED INSTABILITY. ALSO KEPT TEMPS STEADY AND RAISED DEW POINTS IN ADVANCE OF THIS FEATURE. THE SYSTEM SHOULD PASS EAST ON THURSDAY WITH DIMINISHING POPS FROM WEST TO EAST. SOUNDINGS AND LOW LEVEL THERMAL PROFILE SUGGEST ALL LIQUID PRECIP. QUIET WX IS EXPECTED THURSDAY NIGHT INTO FRIDAY WITH WEAK HIGH PRESSURE AND RIDGING ALOFT THE RULE. BEGINNING FRIDAY NIGHT...THE MODELS START TO DIVERGE WITH RESPECT TO THEIR HANDLING OF A STRONGER UPPER TROF / LOW COMING EAST OUT OF THE ROCKIES AND SOUTHERN PLAINS. THE OPERATIONAL GFS IS SHOWING THE GREATEST INCONSISTENCY FROM RUN-TO-RUN SINCE 00Z WHILE A BLEND OF THE NCEP ENSEMBLE / ECMWF OPS ARE MORE CONSISTENT AND IN BETTER AGREEMENT. THEREFORE...WILL FOLLOW A BLEND OF THE LATTER SOLUTIONS...WHICH IS NOT TOO FAR OFF HPC/S DEPICTION...ALTHOUGH A TAD SLOWER. WILL INTRODUCE SMALL CHANCE POPS FRIDAY NIGHT...THEN UP POPS FOR SATURDAY INTO SATURDAY NIGHT AS THE UPPER SYSTEM AND ATTENDANT SURFACE LOW TRACK NE TOWARD THE OHIO VALLEY REGION. WILL MENTION ALL RAIN THROUGH 00Z SUNDAY...THEN MENTION A R-/S- POSSIBILITY SATURDAY NIGHT ACROSS THE WEST 1/2 OF THE FA AS COLDER AIR WORKS IN ON THE BACKSIDE OF THE SYSTEM. SUNDAY LOOKS LIKE A POTENTIALLY CHILLY DAY WITH A FEW LINGERING FLURRIES OR BRIEF LIGHT SNOW SHOWERS POSSIBLE...ESPECIALLY EARLY ON. CONFIDENCE IS NOT TOO HIGH FOR SUNDAY. BUT THERE IS SOME AGREEMENT AMONGST THE MODELS WITH RESPECT TO THIS POSSIBILITY. && .AVIATION... CLOUDS HAVE STEADILY MOVED EAST OF THE AREA TODAY AND AT THE SAME TIME...BECOMING MORE SCATTERED IN NATURE. HAD TO MENTION SOME BKN CIGS IN KPAH...KOWB AND KEVV TODAY BUT EXPECT SKIES TO BE PRETTY MUCH SKC OR FEW BY SUNSET. WINDS HAVE ALSO BEEN SUBSIDING AS THE LOW PRESSURE SYSTEM CONTINUES TO MOVE INTO THE NEW ENGLAND STATES. THEREFORE...WINDS WILL CONTINUE TO SUBSIDE THIS AFTERNOON FROM WEST TO EAST...AND BECOME LIGHT (5-6 KTS) MOST EVERYWHERE BY 00Z OR 01Z. CLEAR SKIES AND LIGHT WINDS PREVAIL ON MONDAY...WITH HIGH PRESSURE DOMINATING. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && UPDATE...MY PREVIOUS...CN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 123 PM CST SUN DEC 16 2007 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-171100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 123 PM CST SUN DEC 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. POINTS ALONG THE GREEN AND OHIO RIVERS ARE ABOVE FLOOD STAGE. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY. SEVERAL POINTS ALONG THE GREEN AND OHIO RIVERS WILL REMAIN ABOVE FLOOD STAGE. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
8 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65026, 65027, 65028, 65029, 65030, 65031, 65032, 65033.